Case reports describe dextromethorphan-associated neurotoxicity in children, implying the need for increased awareness and prevention.
Introduction Dextromethorphan-associated neurotoxicity with cerebellar edema syndrome is a recently described clinico-radiological condition resembling pediatric opioid use–associated neurotoxicity with cerebellar edema syndrome.Methods To describe two children with dextromethorphan-associated neurotoxicity with cerebellar edema syndrome from a tertiary care hospital in North India. The clinical details were obtained from the medical case records of the children admitted with dextromethorphan-associated neurotoxicity with cerebellar edema syndrome during the month of August and September 2025.Results We report two children (3 years and 13 months) who presented with encephalopathy following ingestion of dextromethorphan-containing cough syrup for viral prodrome. Magnetic resonance imaging showed T2/FLAIR hyperintensities in bilateral cerebellar hemispheres with diffusion restriction, suggestive of cytotoxic edema. With supportive treatment and intravenous methylprednisolone, both patients recovered rapidly with no residual neurologic deficits.Discussion These two cases highlight the occurrence of dextromethorphan-associated neurotoxicity with cerebellar edema syndrome in young children. Sensitization of healthcare providers about dextromethorphan-associated neurotoxicity with cerebellar edema syndrome, early clinical suspicion, confirmation of diagnosis with neuroimaging, and supportive care, may be associate with good neurological recovery.Conclusion Dextromethorphan-associated neurotoxicity with cerebellar edema syndrome is a new clinico-radiological condition that occurs following ingestion of dextromethorphan in young children. Similar to the recently published report and cases presented here, early identification and treatment may be associated with favorable neurological recovery. Therefore, this syndrome should be considered in the differential diagnosis at an early stage. There is a need to increase awareness among healthcare providers to avoid prescribing dextromethorphan-containing cough syrups to younger children.
No takes yet. Share an insight, caveat, or question.
Angurana et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: